Hail, Rock
- When
- August 15, 1:04 PM CST
- Where
- Rock County, 1.02 mi E of Downtown Janesville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.680, -89.000
Scattered thunderstorms developed along a weak stationary front over far southern WI. One report of nickel size hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered thunderstorms developed along a weak stationary front over far southern WI. One report of nickel size hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 15, 9:32 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1032 AM CDT SAT AUG 15 2015 .UPDATE... STILL LOOKS LIKE A FEW STORMS COULD FIRE THIS AFTERNOON...MAINLY ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA WITHIN REGION OF LOW LEVEL CONVERGENCE. OTHERWISE...A STRONG UPPER RIDGE OVERHEAD AND SURFACE HIGH PRESSURE CENTERED TO THE EAST WILL BRING A GOOD AMOUNT OF SUNSHINE INTO THE AFTERNOON. SHOULD HIT AT LEAST 90 MOST PLACES AGAIN TODAY...EXCEPT FOR NEAR LAKE MICHIGAN WHERE WINDS ARE ALREADY BEGINNING TO TURN ONSHORE. && .AVIATION/18Z TAFS/... A FEW AFTERNOON SHOWERS AND STORMS ARE POSSIBLE ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA TODAY. ANY STORMS THAT DEVELOP SHOULD DIMINISH DURING THE EARLY EVENING HOURS...WITH DRY WEATHER THEN EXPECTED OVERNIGHT AND SUNDAY. THERE MAY BE SOME FOG TONIGHT...BUT POSSIBLY JUST LIMITED TO THE WISCONSIN RIVER VALLEY. WILL CONTINUE TO EVALUATE THIS POTENTIAL AS THE 12Z MODELS ROLL IN THIS MORNING. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY. && .PREV DISCUSSION... /ISSUED 335 AM CDT SAT AUG 15 2015/ SHORT TERM... TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH. A MASSIVE UPPER RIDGE WILL STRETCH FROM THE NORTHERN GREAT LAKES SOUTHWEST TO THE 4 CORNERS AREA OF THE SOUTHWEST U.S. TODAY. THAT UPPER RIDGE AXIS WILL CONTINUE TO DRIFT SOUTHEAST ACROSS THE FORECAST AREA TODAY. AS MENTIONED IN THE PREVIOUS DISCUSSION...THE ONLY THREAT FOR ISOLATED CONVECTIVE DEVELOPMENT MIGHT BE ALONG THE LAKE BREEZE THAT WILL DRIFT A COUNTY OR TWO INLAND THIS AFTERNOON. POPS AND COVERAGE WILL BE KEPT LOW GIVEN THE OVERALL RIDGING AND LACK OF DEEP SUPPORT. TEMPS SIMILAR TO YESTERDAY...EXCEPT BEHIND THE LAKE BREEZE WHERE SOME COOLING/MODERATION WILL BE FELT. THE COMBO OF THE WARM TEMPS AND ELEVATED DEW POINTS WILL PUSH THE HEAT INDEX AWAY FROM THE LAKE INTO THE MID 90S IN MANY AREAS. WE/LL BE DEEP UNDER THE RIDGE FOR TONIGHT...SO QUITE WARM. SUNDAY... FORECAST CONFIDENCE HIGH. IT WILL BE ANOTHER WARM AND HUMID DAY IN SOUTHERN WI ON SUNDAY... BUT ALSO BREEZY. A SURFACE LOW APPROACHING FROM THE NORTHERN PLAINS WILL LEAD TO GUSTY SOUTHWESTERLY WINDS UP TO 25 MPH IN SOUTHERN WI. THE WINDS WILL KEEP THE LAKE BREEZE FROM AFFECTING LAKESHORE AREAS AND HIGHS SHOULD REACH 90 AT MOST LOCATIONS. THE WHOLE COLUMN OF AIR WILL BE VERY DRY... SO EXPECT THE DEWPOINTS TO MIX DOWN INTO THE LOWER 60S DURING THE AFTERNOON SO IT WILL FEEL A LITTLE LESS HUMID. EXPECTING THUNDERSTORMS WITH A COLD FRONT TO REMAIN NORTHWEST OF THE MKX AREA SUNDAY NIGHT DUE TO THE DRY AIR IN PLACE... BUT KEPT A SMALL CHANCE IN THERE NORTHWEST OF MADISON TO ACCOUNT FOR SOME UNCERTAINTY. LONG TERM... MONDAY AND MONDAY NIGHT... FORECAST CONFIDENCE MEDIUM. A COMPACT SURFACE LOW WILL TRACK THROUGH SOUTHERN CANADA ON SATURDAY. MID LEVEL SHORTWAVE ENERGY CORRESPONDING WITH THE SURFACE COLD FRONT... ALONG WITH THE 850MB BAROCLINIC ZONE... WILL STALL OVER CENTRAL/SOUTHERN WI ON MONDAY. THAT FRONT WILL SLOWLY SLIDE SOUTH AND BRING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS TO SOUTHERN WI. MID LEVEL LAPSE RATES ARE NOT VERY IMPRESSIVE... SO CAPE IS ON THE LOWER SIDE. THE NAM IS SHOWING THE HIGHEST CAPE AROUND 1000 J/KG. THE SHEAR WILL BE ON THE WEAK SIDE AS WELL. THEREFORE... EXPECTING GENERAL THUNDERSTORMS WITH THE CHANCE FOR A FEW STRONGER CELLS. TUESDAY THROUGH WEDNESDAY... FORECAST CONFIDENCE MEDIUM. AN AMPLIFIED UPPER TROUGH DIGGING INTO THE CENTER OF THE COUNTRY WILL BRING A POTENT SURFACE LOW TO THE MIDWEST TUESDAY NIGHT THROUGH WEDNESDAY. WARM AIR ADVECTION OUT AHEAD OF IT... AS WELL AS THE NOSE OF AN 850MB LOW LEVEL JET... WILL LEAD TO CHANCES FOR SHOWERS AND THUNDERSTORMS IN SOUTHERN WI TUESDAY AFTERNOON AND EVENING. THIS SYSTEM HAS THE POTENTIAL FOR SEVERE WEATHER WHERE THE NOSE OF THE LLJ LINES UP MAINLY WEST AND NORTH OF MADISON. AT LEAST LIGHT PRECIP WITH THIS SYSTEM SHOULD REACH ALL OF SOUTHERN WI. A FEW SHOWERS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT IN SOUTHERN WI ON THE BACK SIDE OF THE DEPARTING SURFACE LOW UNTIL THE UPPER TROUGH CAN CLEAR THE AREA. LOOK FOR HIGHS IN THE 70S FOR THIS PERIOD. THURSDAY THROUGH SATURDAY... FORECAST CONFIDENCE MEDIUM. WEAK SHORTWAVES WILL ROLL THROUGH THE UPPER MIDWEST LATER IN THE WEEK AND LEAD TO MORE THUNDERSTORM CHANCES. THE 00Z MODELS ENDED UP DRY FOR THU NIGHT AND FRIDAY... BUT I KEPT THE SLIGHT CHANCE MENTION SINCE THE NOSE OF THE LOW LEVEL JET WILL BE IN THE VICINITY OF WEAK WARM AIR ADVECTION AND SHORTWAVE ENERGY. AVIATION/12Z TAFS/... THERE MAY BE SOME FOG AROUND EARLY THIS MORNING...BUT THIS WILL BURN OFF QUICKLY AFTER SUNRISE. WE MIGHT SEE SOME ISOLATED SHOWERS OR STORMS DEVELOP THIS AFTERNOON ALONG THE LAKE BREEZE THAT WILL PUSH WELL INLAND. CONFIDENCE IS LOW ON THAT AND WILL KEEP IT OUT OF THE TAFS FOR NOW. OTHERWISE...VFR CONDITIONS THROUGH THE TAF PERIOD WITH WINDS BELOW 10KTS. MARINE...SOUTHWEST WINDS MAY BRIEFLY APPROACH SMALL CRAFT ADVISORY CONDITIONS SUNDAY AFTERNOON. THE PRESSURE GRADIENT WILL TIGHTEN UP AS HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHEAST U.S. AND A TROF OF LOW PRESSURE APPROACHES FROM THE NORTHWEST. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && UPDATE...DDV TODAY/TONIGHT AND AVIATION/MARINE...DAVIS SUNDAY THROUGH FRIDAY...MRC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1221 PM CDT SAT AUG 15 2015 WIZ046-047-051-052-056>060-062>072-161730- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1221 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL BE AROUND 95 TO 100 THIS AFTERNOON AND EARLY EVENING AWAY FROM LAKE MICHIGAN. A LIGHT ONSHORE WIND WILL KEEP IT A BIT COOLER NEAR LAKE MICHIGAN. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER PORTIONS OF THE SOUTHEAST...ALONG THE LAKE BREEZE AND OVER SOUTH CENTRAL WISCONSIN ALONG AN OLD BOUNDARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDEX VALUES WILL APPROACH 95 TO 100 AGAIN SUNDAY AFTERNOON AND EARLY EVENING. LITTLE LAKE EFFECT COOLING IS EXPECTED. THE APPROACH OF A COLD FRONT FOLLOWED BY AN AREA OF LOW PRESSURE WILL RESULT IN THUNDERSTORM CHANCES FROM LATE SUNDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LMZ643>646-161730- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1221 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHWEST WINDS WILL APPROACH SMALL CRAFT ADVISORY CONDITIONS AROUND SHEBOYGAN SUNDAY AFTERNOON. THE APPROACH OF A COLD FRONT FOLLOWED BY AN AREA OF LOW PRESSURE WILL RESULT IN THUNDERSTORM CHANCES FROM LATE SUNDAY NIGHT THROUGH THURSDAY NIGHT. HENTZ WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
812 AM CDT SAT AUG 15 2015
WIZ068-069-151345-
ROCK-GREEN-
812 AM CDT SAT AUG 15 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK AND
SOUTHEASTERN GREEN COUNTIES...
AT 810 AM CDT...A STRONG THUNDERSTORM WAS NEAR LAKE SUMMERSET...OR 7
MILES SOUTHWEST OF BRODHEAD...MOVING SOUTH AT 5 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN ROCK
AND SOUTHEASTERN GREEN COUNTIES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4250 8957 4251 8958 4256 8959 4263 8937
4250 8926
TIME...MOT...LOC 1310Z 339DEG 5KT 4253 8945
HENTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
120 PM CDT SAT AUG 15 2015
WIZ063-068-069-151845-
ROCK-GREEN-DANE-
120 PM CDT SAT AUG 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCK COUNTY...
AT 118 PM CDT...A STRONG THUNDERSTORM WAS NEAR FOOTVILLE...OR 7 MILES
EAST OF EVANSVILLE...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JANESVILLE...EDGERTON...EVANSVILLE...ORFORDVILLE...FOOTVILLE...
FULTON...MAGNOLIA...UNION...HANOVER...COOKSVILLE AND INDIANFORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4254 8936 4284 8937 4285 8932 4285 8910
4271 8893
TIME...MOT...LOC 1818Z 312DEG 10KT 4275 8916
SPMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
127 PM CDT SAT AUG 15 2015
WIZ063-068-151900-
GREEN-DANE-
127 PM CDT SAT AUG 15 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DANE COUNTY...
AT 127 PM CDT...A STRONG THUNDERSTORM WAS OVER FITCHBURG...MOVING
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WESTERN MADISON...FITCHBURG...STOUGHTON...VERONA...OREGON...
BROOKLYN...PAOLI...HENRY VILAS ZOO AND CAMP RANDALL STADIUM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4286 8937 4286 8949 4300 8956 4307 8941
4285 8908 4285 8937
TIME...MOT...LOC 1827Z 324DEG 16KT 4297 8942
SPMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
146 PM CDT SAT AUG 15 2015
WIZ069-151915-
ROCK-
146 PM CDT SAT AUG 15 2015
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTHEASTERN ROCK COUNTY...
AT 145 PM CDT...A STRONG THUNDERSTORM WAS NEAR JANESVILLE...WITH
ANOTHER STRONG STORM NEAR CLINTON. THESE STORMS ARE MOVING SOUTHEAST
AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JANESVILLE...BELOIT...EDGERTON...CLINTON...FULTON...TIFFANY...
SHOPIERE...HANOVER...AVALON...AFTON...INDIANFORD AND EMERALD GROVE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4250 8910 4275 8922 4285 8909 4285 8908
4260 8877 4249 8878
TIME...MOT...LOC 1845Z 324DEG 16KT 4268 8909
SPMThe Milwaukee radar (KMKX), 49 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599279.